Alert archive / Florida / Special Marine Warnings in 2017

Special Marine Warning 21, NWS Key West, FL

February 22, 2017

NWS Key West, FL issued this special marine warning at Feb 22, 2017, 4:54 PM EST. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2017, 4:54 PM EST (21:54 UTC)
Expired
Feb 22, 2017, 6:00 PM EST
In force
66 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Miami radar (KAMX), 97 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2017-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2017-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

395 
WHUS52 KKEY 222154
SMWKEY
GMZ052-072-222300-
/O.NEW.KKEY.MA.W.0021.170222T2154Z-170222T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
454 PM EST WED FEB 22 2017

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 60 NM...

* UNTIL 600 PM EST

* AT 452 PM EST...STRONG RAIN SQUALLS WERE LOCATED ALONG A LINE 
  EXTENDING FROM NEAR FLOYD'S WALL NORTHEAST TO FLOYD'S WALL 
  SOUTHWEST...MOVING NORTHEAST AT 25 KNOTS.

  HAZARD...WIND GUSTS 34 KNOTS OR GREATER. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT WIND GUSTS IN EXCESS OF 34 KNOTS...SUDDENLY HIGHER 
           WAVES...POOR VISIBILITY...AND HEAVY DOWNPOURS. 

* LOCATIONS IN THE WARNING INCLUDE...
  FLOYD'S WALL NORTHEAST AND FLOYD'S WALL SOUTHWEST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS SHOULD SEEK SAFE HARBOR NOW...AND REMAIN THERE UNTIL 
THREATENING WEATHER HAS PASSED. MAKE SURE ALL ON BOARD ARE WEARING 
LIFE JACKETS. 

&&

LAT...LON 2470 7990 2436 8045 2471 8039 2510 7993
      2503 7988 2501 7986
TIME...MOT...LOC 2152Z 230DEG 24KT 2466 8034 2446 8039 

HAIL...0.00IN
WIND...>34KTS

$$

CLR
2 follow-up statements
348 
FZUS72 KKEY 222230
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
530 PM EST WED FEB 22 2017

GMZ052-222238-
/O.CAN.KKEY.MA.W.0021.000000T0000Z-170222T2300Z/
530 PM EST WED FEB 22 2017

...THE SPECIAL MARINE WARNING IS CANCELLED...


LAT...LON 2443 8033 2463 8029 2510 7993 2503 7988
      2501 7986 2470 7990
TIME...MOT...LOC 2228Z 230DEG 24KT 2481 8015 2461 8020 

$$

GMZ072-222300-
/O.CON.KKEY.MA.W.0021.000000T0000Z-170222T2300Z/
530 PM EST WED FEB 22 2017

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 600 PM EST...

FOR THE FOLLOWING AREAS...
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT...

AT 528 PM EST...STRONG SQUALLS WERE LOCATED ALONG A LINE EXTENDING 
FROM 16 NM EAST OF ISLAMORADA HUMP TO NEAR FLOYD'S WALL 
NORTHEAST...MOVING NORTHEAST AT 25 KNOTS.

HAZARD...WIND GUSTS 34 KNOTS OR GREATER. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT WIND GUSTS IN EXCESS OF 34 KNOTS...SUDDENLY HIGHER 
         WAVES...POOR VISIBILITY...AND HEAVY DOWNPOURS. 

LOCATIONS IN THE WARNING INCLUDE...
FLOYD'S WALL NORTHEAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS SHOULD SEEK SAFE HARBOR NOW...AND REMAIN THERE UNTIL
THREATENING WEATHER HAS PASSED. 

&&

LAT...LON 2443 8033 2463 8029 2510 7993 2503 7988
      2501 7986 2470 7990
TIME...MOT...LOC 2228Z 230DEG 24KT 2481 8015 2461 8020 

HAIL...0.00IN
WIND...>34KTS

$$

CLR
170 
FZUS72 KKEY 222240
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
540 PM EST WED FEB 22 2017

GMZ072-222250-
/O.CAN.KKEY.MA.W.0021.000000T0000Z-170222T2300Z/
540 PM EST WED FEB 22 2017

...THE SPECIAL MARINE WARNING IS CANCELLED...


LAT...LON 2443 8033 2463 8029 2510 7993 2503 7988
      2501 7986 2470 7990
TIME...MOT...LOC 2237Z 230DEG 24KT 2483 8012 2463 8017 

$$

CLR

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Feb 22, 1:34 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Feb 22, 1:34 PM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Key West FL
134 PM EST Wed Feb 22 2017

.DISCUSSION...
.CURRENTLY...
KBYX detects scattered showers throughout the forecast area. Skies
over the island chain are mostly cloudy. Winds over land are west
to northwest near 10 mph. C-MAN winds, on average, are west to
northwest at 10 to 15 knots. Temperatures are near 70 degrees.

.SHORT TERM (Tonight through Friday night)...
A low pressure system will progress eastward across central
Florida tonight. This low pressure system will stall near the
northern Bahamas Thursday and remain in place Thursday night and
Friday, before it begins to move to the northeast Friday night.
Rain chances in the short term portion of the forecast will be
highest tonight when the aforementioned low pressure system is at
its closest proximity to the Florida Keys.

&&

.LONG TERM (Saturday through Wednesday)...
A trough of low pressure will progress southward down the Florida
peninsula Saturday. This trough of low pressure should pass
through the Florida Keys Saturday night or Sunday. An Atlantic
ridge of high pressure will extend across north central Florida
Sunday night through Wednesday. No more than dime POPs are needed
in the long term portion of the forecast at this time.

&&

.MARINE...
Gentle to moderate west to northwest breezes will prevail tonight.
No advisories expected tonight through at least Sunday. A small
craft advisory may be required for the coastal waters of the
Florida Straits Sunday night. No advisories expected Monday and
Monday night.

&&

.AVIATION...
Until 12z/23rd, expect at least a few sub VFR encounters at the
Key West and Marathon terminals, with brief wind gusts of 25 to
perhaps 30 knots possible in a few heavier cells this afternoon
and tonight. Outside of any cells, winds will turn northwest at 10
to 13 knots, with occasional higher gusts.

&&

.CLIMATE...
On February 22nd, 1966, 2.54 inches of rain fell on Key West and
set the daily record for rainfall. After 51 years, this record may
have a chance of falling this afternoon. Rainfall records for Key
West date back to 1871.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  66 76 69 79 / 50 30 - -
Marathon  66 78 68 80 / 50 30 - -

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.

&&

Public/Marine/Fire...BS
Aviation/Nowcasts....APA
Data Collection......Chesser

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Feb 22, 10:26 AM EST, 6 hours 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Key West FL
1026 AM EST Wed Feb 22 2017

FLZ076>078-GMZ031>035-042>044-052>055-072>075-231100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1026 AM EST Wed Feb 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms will impact the Florida Keys, as well as
nearshore and offshore waters surrounding the island chain this
afternoon. The primary thunderstorm hazards are locally heavy
rainfall, wind gusts near 40 mph, and cloud to surface lightning
strikes.

A small craft advisory is in effect for the coastal waters of
Florida Bay, the nearshore Gulf of Mexico, and Atlantic this
afternoon due to sustained south surface winds near 20 knots,
shifting to northwest.

Isolated thunderstorms are possible along the Florida Keys, as
well as over nearshore and offshore waters adjacent to the island
chain tonight. The primary thunderstorm hazard will be cloud to
surface lightning strikes.

A small craft advisory may be required for the coastal waters of
the Florida Straits tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time for Thursday through
Saturday night.

A small craft advisory may be required for the coastal waters of
the Gulf of Mexico and Atlantic Sunday through Monday. A small
craft advisory may be required for all Keys coastal waters Monday
night and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

BS

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 4:45 AM ESTSmall Craft AdvisoryKEY12 hr
Feb 22, 11:09 AM ESTSpecial Marine WarningKEY36 min
Feb 22, 11:52 AM ESTSpecial Marine WarningKEY53 min
Feb 22, 12:20 PM ESTAreal Flood AdvisoryKEYMonroe3 hr
Feb 22, 4:23 PM ESTSpecial Marine WarningKEY52 min

Nearby

Special Marine Warnings in Florida, 2017Every special marine warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.